Alert archive / Michigan / Beach Hazards Statements in 2025
Beach Hazards Statement 4, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at May 30, 2025, 4:52 AM EDT for Alger County, Michigan. It took effect at May 30, 2025, 4:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2025, 4:52 AM EDT (08:52 UTC)
- In effect from
- May 30, 2025, 4:00 PM EDT
- Expired
- May 30, 2025, 10:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731 WHUS43 KMQT 300852 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 452 AM EDT Fri May 30 2025 MIZ006-301700- /O.NEW.KMQT.BH.S.0004.250530T2000Z-250531T0200Z/ Alger- 452 AM EDT Fri May 30 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...From 4 PM EDT this afternoon through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TDUD
1 follow-up statement
445 WHUS43 KMQT 301826 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 226 PM EDT Fri May 30 2025 MIZ006-310200- /O.CON.KMQT.BH.S.0004.250530T2000Z-250531T0200Z/ Alger- 226 PM EDT Fri May 30 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...Until 10 PM EDT this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at May 30, 4:30 AM EDT, 22 minutes earlier. Its key messages:
- Smoke from upstream wildfires will reach the central and western Upper Peninsula today, potentially leading to reduced air quality; an Air Quality Advisory is in effect today.
- A 20-30% chance of showers and an isolated thunderstorm today; otherwise, mainly dry through the weekend. Highs mainly in the 70s through the end of the week (60s near Lake Superior).
- A warming trend into next week will bring above-average temperatures with highs well into the 80s in the interior.
- Next chances for showers return middle of next week.
Area forecast discussion, May 30, 4:30 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
430 AM EDT Fri May 30 2025
.KEY MESSAGES...
- Smoke from upstream wildfires will reach the central and western
Upper Peninsula today, potentially leading to reduced air quality;
an Air Quality Advisory is in effect today.
- A 20-30% chance of showers and an isolated thunderstorm today;
otherwise, mainly dry through the weekend. Highs mainly in the 70s
through the end of the week (60s near Lake Superior).
- A warming trend into next week will bring above-average
temperatures with highs well into the 80s in the interior.
- Next chances for showers return middle of next week.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 429 AM EDT Fri May 30 2025
Water vapor imagery/RAP analysis this morning show an area of high
pressure centered over the Central Plains. Meanwhile, a cold front
in association with a Canadian low continues its southward
progression toward Upper Michigan early this morning. This cold
front will be the catalyst for showers and isolated thunderstorms
this morning and afternoon as it moves southward through the U.P.
Limited moisture will not result in any significant widespread
rainfall amounts, but any storms that do form along and ahead of the
front could produce brief downpours. In addition, outside of gusty
winds in any thunderstorms that do form, it will be a breezy day
with north-northwest winds sustained at 15 to 20 mph, gusting to 30
mph. This will contribute to smoke advection from wildfires upstream
and thus an Air Quality Advisory for today. Meanwhile, high
temperatures will top off in the 70s again across much of the
interior with upper 60s over the Keweenaw, north-central, and east.
Tonight, subsidence will strengthen over the region as the ridge
axis builds over the Northern Plains, and overnight lows will
generally be in the mid to upper 30s.
&&
.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 344 PM EDT Thu May 29 2025
The cold front continues to drop southward through the UP during the
first half of the day Friday, with associated spotty showers and
eventually some isolated thunder in the southern UP by early
afternoon. Soundings remain quite dry, so confidence is low in any
significant rainfall with amounts generally below a tenth of an
inch. However, where we can get any heavier downpours or a
thunderstorm (more likely in the UP), isolated amounts up to a
quarter inch would not be ruled out. Of greater concern will be
increasing NW winds, with widespread gusts around 15-20mph. Given
such dry antecedent conditions and little by way of rainfall, this
could still pose limited fire weather concerns, though Friday
doesn't look like an ideal dewpoint-mixing kind of day.
Meanwhile, northerly flow behind the cold front will advect in smoke
from wildfires across Saskatchewan and Manitoba. With a potential
for reductions in air quality, an Air Quality Advisory is in effect
for Friday.
Heading into the weekend, the Canadian and Midwest shortwaves
finally phase off to our east, with an upper low spinning over
Quebec by Saturday morning. This could leave us exposed to some
ridge-riding shortwaves and associated low-end PoPs, but a dry
period beginning Saturday and extending into early next week is
looking likely as the ridge finally works its way eastward. Fire
weather concerns persist into the weekend, with daytime mixing
allowing us to tap into some ~20mph gusts Saturday afternoon while
dewpoints drop well into the lower 20s or even the teens. Winds turn
lighter Sunday, and soundings so far are not as supportive of
dewpoint drops compared to Saturday. However, with warmer
temperatures climbing well into the 70s in the western UP (60s to
the east and in the Keweenaw), RH is still expected to fall into the
lower 20s Sunday afternoon.
The warming trend continues into early next week with highs ranging
well into the 80s across much of the interior of the UP, and
generally in the 70s near the Great Lakes. Higher PWAT air starts to
move into the area as we come to be on the backside of the ridge
(with a Gulf connection), but with dry weather persisting at least
until midweek and winds on the increase Monday and Tuesday, concerns
for elevated wildfire conditions persist. Our next real chance for
any precipitation comes by the middle of next week as a couple of
shortwaves move through the Northern Plains and Canadian Prairies.
These are rather poorly handled so far with plenty of disagreement
in track and timing among guidance, but the general theme will be a
wetter pattern midweek onwards while temperatures trend more
towards normal.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 113 AM EDT Fri May 30 2025
VFR conditions are expected to prevail in this TAF period. Later
this morning, scattered showers and possibly some thunderstorms will
move southward through Upper Michigan ahead of a cold front. Behind
the front, northerly winds of 20-25kts are expected at KSAW/KCMX.
Smoke from Canadian wildfires will press into the region today ahead
of the cold front. Smoke and slight visibility reductions were
included in this TAF for when smoke would be most likely to mix to
the surface.
&&
.MARINE...
Issued at 344 PM EDT Thu May 29 2025
Winds continue to come out of the west to southwest through this
evening, with widespread 15-20kt gusts across the western half of
the lake. However, higher gusts up to 20-25kts remain possible
between the Keweenaw and Isle Royale through the evening. Winds veer
northerly late tonight into Friday as a cold front drops southward
through the area, with gusts up to 20kts becoming common across the
east half of the lake. As ridging builds into the weekend, expect
winds to turn calmer, remaining below 20kts into early next week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Air Quality Alert until midnight EDT /11 PM CDT/ tonight for
MIZ001>005-009>012-084.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...TDUD
LONG TERM...LC
AVIATION...JTP
MARINE...LCHazardous weather outlook, May 29, 3:30 PM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 330 PM EDT Thu May 29 2025 MIZ001>007-009>014-084-085-301930- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 330 PM EDT Thu May 29 2025 /230 PM CDT Thu May 29 2025/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-301930- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 330 PM EDT Thu May 29 2025 /230 PM CDT Thu May 29 2025/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-301930- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 330 PM EDT Thu May 29 2025 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. BW
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:54 AM EDT | Small Craft Advisory | MQT | 19 hr |
Nearby
Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.